Florida, 2004

Heavy Rain in Florida, August 13, 2004

August 13, 2004 · NWS JAX · 1 event in 1 county or zone

43 inches in one hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Spotter reported a rainfall rate of 6.43 inches in one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 1:05 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 13, 1:05 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT FRI AUG 13 2004

...HURRICANE CHARLEY TO IMPACT THE AREA TONIGHT...

.SHORT TERM...HURRICANE CHARLEY DOMINATES THE PICTURE WELL INTO
SATURDAY AND THE HURRICANE LOCAL STATEMENTS CONTAIN A WEALTH OF
INFORMATION.  ONLY A FEW CHANGES WILL BE MADE TO TEMPS AND POPS
THROUGH MONDAY. RECENT ANALYSIS SHOWS A COLD FRONT IS SITUATED NEAR
THE WESTERN BOUNDARY OF THE CWA. THE BAND OF CONVECTION OVER THE
REGION IS WITHIN A SHEAR ZONE AHEAD OF THE FRONT. THE MEAN POSITION
OF MID/UPPER TROUGH REMAINS TO WEST OF AREA THROUGH THE WEEKEND AND
THE ASSOCIATED SURFACE FRONT STALLS OVER THE CWA. THIS WILL ENHANCE
CONVECTION FOR THE REST OF THE PERIOD AFTER CHARLEY EXITS.

.LONG TERM...BERMUDA HIGH RIDGE BUILDS OVER CWA BY MID WEEK AND FLOW
BECOMES SOUTHEAST. BASICALLY NO CHANGES WERE MADE TO PREVIOUS FCST.
DIURNAL CONVECTION RETURNS AND WILL BE ENHANCED BY LEFTOVER FRONTAL
BOUNDARY.
&&

.MARINE...WILL BE UPDATING CWF SHORTLY AS FORECAST TRACK HAS CHANGED
SLIGHTLY TOWARD THE RIGHT AND ADDITION OF HURRICANE WARNING...AND WILL BE
SHOWING AN EXTENDED PERIOD OF ONSHORE WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 70 82 68 88 / 70 60 10 30
SSI 75 84 73 86 / 90 70 20 40
JAX 76 85 71 86 / 90 60 20 40
SGJ 76 85 72 85 / 90 60 30 40
GNV 74 86 69 87 / 90 50 30 40
OCF 74 86 70 87 / 90 50 30 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HURRICANE WARNING FERNANDINA BCH TO FLAGLER BCH OUT 60NM
     INCLUDING NASSAU...DUVAL...ST JOHNS...FLAGLER COUNTIES.
     INLAND HURRICANE WIND WARNING ALACHUA...MARION...GILCHRIST...
     PUTNAM AND BRADFORD COUNTIES.
     INLAND TROPICAL STORM WIND WARNING COLUMBIA...BAKER AND UNION
     COUNTIES.
     FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY.
GA...HURRICANE WARNING ALTAMAHA SOUND TO FERNANDINA BCH OUT 60NM
     INCLUDING CAMDEN AND GLYNN COUNTIES.
     INLAND TROPICAL STORM WIND WARNING FOR CAMDEN...GLYNN...
     BRANTLEY...CHARLTON...PIERCE...WARE AND WAYNE COUNTIES.
     FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY.
&&

TRABERT/HESS
Hazardous weather outlook, Aug 13, 2:13 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 PM EDT FRI AUG 13 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
313 PM EDT FRI AUG 13 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
...AN INLAND HURRICANE WIND WARNING IS IN EFFECT FOR ALACHUA...
BRADFORD...CLAY...MARION...PUTNAM COUNTIES...
...A HURRICANE WARNING IS NOW IN EFFECT FOR THE FLORIDA AND GEORGIA
EAST COAST...INCLUDING CAMDEN...DUVAL...FLAGLER...GLYNN...NASSAU AND
ST JOHNS COUNTIES...
...A TORNADO WATCH IS IN EFFECT FOR MARION...ALACHUA...PUTNAM...ST
JOHNS AND FLAGLER COUNTIES UNTIL 2 AM SATURDAY MORNING...
...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR THE
FOLLOWING COUNTIES OF NORTH FLORIDA...BAKER...COLUMBIA...GILCHRIST...
UNION AND ALSO FOR THE FOLLOWING COUNTIES OF SOUTHEAST GEORGIA...
BRANTLEY...INLAND CAMDEN...CHARLTON...INLAND GLYNN...PIERCE...AND
WARE...
...A FLOOD WATCH IS IN EFFECT FOR ENTIRE AREA THROUGH SATURDAY...
...HIGH RISK OF RIP CURRENTS...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT...FLOOD WATCH
AND SURF ZONE PRODUCTS ISSUED BY NATIONAL WEATHER SERVICE OFFICE IN
JACKSONVILLE CONCERNING HURRICANE CHARLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
...HURRICANE WARNING EARLY SATURDAY ALTAMAHA SOUND TO FLAGLER
BEACH OUT 60NM AS WELL AS GLYNN...CAMDEN...NASSAU...DUVAL...ST JOHNS
AND FLAGLER COUNTIES...
...INLAND HURRICANE WIND WARNING EARLY SATURDAY ALACHUA...
BRADFORD...CLAY...MARION...PUTNAM COUNTIES...
...INLAND TROPICAL STORM WIND WATCH EARLY SATURDAY FOR THE
FOLLOWING COUNTIES OF NORTH FLORIDA...BAKER...COLUMBIA...GILCHRIST...
UNION AND ALSO FOR THE FOLLOWING COUNTIES OF SOUTHEAST GEORGIA...
BRANTLEY...INLAND CAMDEN...CHARLTON...INLAND GLYNN...PIERCE...AND
WARE...
...FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY...
...HIGH RISK OF RIP CURRENTS SATURDAY...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT...FLOOD WATCH
AND SURF ZONE PRODUCTS ISSUED BY NATIONAL WEATHER SERVICE OFFICE IN
JACKSONVILLE CONCERNING HURRICANE CHARLEY. CONDITIONS ARE EXPECTED TO
IMPROVE FROM THE SOUTH BEGINNING SATURDAY MORNING AS HURRICANE
CHARLEY MOVES NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/MKT

In the hours before

Special weather statement, Aug 13, 3:24 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT FRI AUG 13 2004

FLZ036-040-132100-
ALACHUA FL-MARION FL-
424 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND MARION
COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 500 PM EDT...

AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF
MCINTOSH...OR ABOUT 5 MILES WEST OF CITRA...MOVING NORTH AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MCINTOSH...CITRA...CROSS
CREEK...MICANOPY...LOCHLOOSA...ROCHELLE...GROVE PARK AND ORANGE
HEIGHTS THROUGH 500 PM EDT. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. A FUNNEL CLOUD WAS
REPORTED IN THE OCALA METRO AREA ASSOCIATED WITH THIS THUNDERSTORM
ACTIVITY.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Local storm report, Aug 13, 3:28 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FUNNEL CLOUD     OCALA                   29.19N 82.13W
08/13/2004                   MARION             FL   LAW ENFORCEMENT

&&

PP
Local storm report, Aug 13, 3:40 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     WELAKA                  29.48N 81.66W
08/13/2004                   PUTNAM             FL   LAW ENFORCEMENT

            POWERLINES DOWN

&&

PP
Special weather statement, Aug 13, 3:58 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
458 PM EDT FRI AUG 13 2004

FLZ036-132130-
ALACHUA FL-
458 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 530 PM EDT...

AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF GAINESVILLE TO 4 MILES EAST OF GROVE PARK...OR
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF GAINESVILLE TO 7
MILES SOUTH OF MELROSE...MOVING NORTH AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROCHELLE...NEWNANS
LAKE...GROVE PARK...GAINESVILLE...MELROSE...GAINESVILLE
AIRPORT...ORANGE HEIGHTS AND WALDO THROUGH 530 PM EDT. DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL

****ERROR: INCOMPLETE DATA
Special weather statement, Aug 13, 4:04 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT FRI AUG 13 2004

FLZ038-132130-
FLAGLER FL-
504 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 530 PM EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF FLAGLER BEACH...
MOVING NORTH AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND FLAGLER BEACH THROUGH 530 PM EDT. GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Local storm report, Aug 13, 4:31 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
531 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     15 WSW ST. AUGUSTINE    29.81N 81.54W
08/13/2004                   ST. JOHNS          FL   EMERGENCY MNGR

            TREE LIMBS DOWN IN RIVERDALE BLOCKING COUNTY ROAD 13
            NORTH

&&

PP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, St. Johns

When
August 13, 4:39 PM EST
Where
St. Johns County, Palm Vly
Reported by
TRAINED SPOTTER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413181.